Hail, Richland
- When
- July 21, 4:50 PM MST
- Where
- Richland County, 4.75 mi NW of Sidney Airport (Ksdy)
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.750, -104.250
Spotter estimated walnut-sized hail stones.
An unstable atmosphere combined with low surface pressure to to allow scattered severe thunderstorms to develop across northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An unstable atmosphere combined with low surface pressure to to allow scattered severe thunderstorms to develop across northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 21, 2:17 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 317 PM MDT SAT JUL 21 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... WEAK TROF/WIND SHIFT/DRY LINE FEATURE SLOWLY MAKING ITS WAY THROUGH EASTERN MONTANA THIS AFTERNOON. EASTERLY WINDS KEEPING SURFACE DEW POINTS IN THE 60S OVER MOST OF EASTERN MONTANA AHEAD OF THE TROF WITH GOOD SURFACE HEATING. SHORTWAVE PUSHING OUT OF EASTERN IDAHO INTO SOUTHERN MONTANA HELPING INITIATE THUNDERSTORMS OFF THE HIGHER TERRAIN...WHICH SHOULD MAINTAIN AS THEY MOVE INTO THE MOIST UNSTABLE AIRMASS OF EASTERN MONTANA. CANADIAN HIGH PRESSURE DIPS INTO NORTHERN MONTANA ON SUNDAY WITH DEW POINTS DROPPING INTO THE 50S OR EVEN 40S. WINDS LOOK TO BE ON THE LIGHT SIDE...LIMITING FIRE WEATHER CONCERNS. BY SUNDAY NIGHT RIDGE BEGINS TO REBOUND TO THE WEST AS UPPER LOW OFF THE BC COAST SPINS ONSHORE. LOW LEVEL WINDS ALSO START TO TURN BACK TO SOUTHEAST WITH WARM FRONT LIFTING INTO THE STATE. COMBINATION OF INCREASING MOISTURE...UPPER SUPPORT AND SURFACE CONVERGENCE LEADING TO INCREASED CONFIDENCE IN THUNDERSTORMS...POSSIBLY STRONG TO SEVERE WITH HEAVY RAIN...FOR MONDAY. EBERT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... LONG TERM FORECAST PERIOD BEGINS AS MODELS INDICATE A HEAVY RAIN AND POSSIBLY SEVERE WEATHER EVENT WOULD BE UNDERWAY. THE STRONG MID-TO-UPPER LEVEL CIRCULATION WHICH WILL BE SLIDING THROUGH SOUTHERN ALBERTA AND SOUTHERN SASKATCHEWAN WILL PROVIDE A LARGE AREA OF FAIRLY STRONG FORCING FOR ASCENT. MODEL DEWPOINT VALUES LOOK TO BE HIGHER ACROSS OUR CENTRAL AND EASTERN ZONES...AND A SURFACE FRONTAL BOUNDARY APPROACHES FROM THE WEST. SUBSEQUENT MODEL QPF RUNS CONTINUE TO ADVERTISE A VERY EFFICIENT RAIN EVENT FROM MONDAY NIGHT THROUGH EARLY TUESDAY MORNING. AS EXPECTED...THE GFS KEEPS SHOWING THE HIGHEST QPF AMOUNTS WHILE THE EC AND GEM SHOWING SIGNIFICANTLY LESS. BUT RUN TO RUN CONSISTENCY IS STARTING TO LINE UP A LITTLE BETTER THAN BEFORE. SPC HAS A SEE TEXT AREA OVER EASTERN MONTANA AND MENTIONS THAT IF DAYTIME HEATING CAN SOAR WELL INTO THE MID 90S AND IF ENOUGH SURFACE MOISTURE REMAINS ACROSS THE REGION...ORGANIZED ROTATING STORMS COULD EASILY FORM AND SUSTAIN THEMSELVES WELL THROUGH LATE MONDAY NIGHT. TONIGHT...THAT SPC OUTLOOK WILL BECOME THE NEW UPDATED DAY 2 OUTLOOK AND SEVERE PROBABILITIES MAY BE INCREASED. TUESDAY NIGHT AND BEYOND...THE STRONG MID-TO-UPPER LEVEL CIRCULATION LIFTS NORTHEAST AWAY FROM EASTERN MONTANA...ALLOWING A MORE STABLE AIR MASS TO RE-ESTABLISH ITSELF ACROSS MOST OF THE WESTERN AND HIGH PLAINS STATES. SOUTHWESTERLY FLOW ALOFT LOOKS TO RETURN TO THE REGION TOWARD THE END OF THIS FORECAST PERIOD...ALLOWING FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO RETURN TO THE AREA BY NEXT WEEKEND. BMICKELSON PREVIOUS LONG TERM DISCUSSION...SYNOPTIC SET UP... A LARGE HEAT DOME WILL STRETCH ACROSS THE GREAT PLAINS THROUGH THE FOUR CORNERS AND INTO CALIFORNIA. THIS DOME WILL BE SQUASHED DOWN SLIGHTLY BY A RELATIVELY COOL TROUGH EXITING THE PACIFIC NORTHWEST INTO WESTERN MONTANA AND SOUTHERN ALBERTA. MONDAY NIGHT INTO TUESDAY... SOUTHWEST FLOW WILL BE DOMINATE ACROSS THE REGION AND BRING A MESOSCALE SHORTWAVE ACROSS THE REGION. A SURFACE LEE MOUNTAIN TROUGH WILL ALSO MOVE THROUGH THE REGION AND PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS. TUESDAY NIGHT THROUGH THURSDAY NIGHT... LARGE SCALE PATTERN WILL TRANSITION FROM NORTHWEST FLOW WITH THE PASSAGE OF A COLD FRONT TO ZONAL AND THEN INTO A RIDGE. MOST OF THESE PERIODS APPEAR TO BE DRY AS THE COLD AIR SHOULD STABILIZE THE ATMOSPHERE EARLY ON WITH NEAR NORMAL TEMPERATURES. FRIDAY ONWARD... CONDITIONS WILL BEGIN TO WARM AGAIN TO ABOVE NORMAL AS A RIDGE PASSES INTO THE AREA. INITIALLY IT SHOULD REMAIN DRY BUT MOISTURE WILL BEGIN PUMPING BACK INTO THE REGION TOWARD THE WEEKEND AS CHANCES FOR RAIN RETURN. GAH && .AVIATION... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING WHICH MAY AFFECT KOLF...KGDV...AND KSDY WITH BRIEF PERIODS OF MVFR TO IFR CONDITIONS AND GUSTY WINDS IF A THUNDERSTORM HAPPENS TO PASS DIRECTLY OVERHEAD OR NEARBY. AS A FRONT MOVES THROUGH NORTHEAST MONTANA...WINDS GENERALLY FROM THE SOUTHEAST AND EAST TONIGHT WILL SHIFT AROUND FROM THE WEST AND NORTHWEST LATER TONIGHT. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 336 AM MDT SAT JUL 21 2012 MTZ016>018-020>023-059>061-212200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 336 AM MDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MOVE ACROSS NORTHEAST MONTANA TODAY. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE STORMS COULD PRODUCE STRONG WINDS... HAIL... AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ019-024>027-062-212200- SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT- 336 AM MDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT FRONT WILL MOVE ACROSS NORTHEAST MONTANA THROUGH TONIGHT. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN... STRONG WIND GUSTS AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE STORMS COULD PRODUCE STRONG WINDS... HAIL AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 518 PM MDT SAT JUL 21 2012 MTZ017-023-220015- MCCONE-VALLEY- 518 PM MDT SAT JUL 21 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA... UNTIL 615 PM MDT. AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF TAMPICO...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... GLASGOW... SAINT MARIE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4855 10597 4796 10622 4832 10700 4855 10685 TIME...MOT...LOC 2318Z 285DEG 18KT 4841 10682 BARNWELL WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT SAT JUL 21 2012
MTZ024-220030-
RICHLAND-
531 PM MDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LAMBERT...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
SIDNEY...
FAIRVIEW...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4747 10436 4769 10463 4804 10413 4803 10411
4803 10409 4801 10411 4800 10410 4800 10406
4800 10404 4756 10404
TIME...MOT...LOC 2331Z 226DEG 22KT 4767 10438
BLM
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 184 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
6 hail. Local standard time, as filed.
Spotter estimated walnut-sized hail stones.
Spotter estimated half dollar-sized hail stones.
Spotter estimated quarter-sized hail stones.
Spotter estimated quarter-sized hail stones.
Public estimated nickel-sized hail stones.
Spotter estimated quarter-sized hail stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402036, 402038, 402040, 402045, 402031, 402047.